Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 32, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 25, 2023, 4:47 PM EDT for Kent County, Montcalm County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2023, 4:47 PM EDT (20:47 UTC)
- Expired
- Jun 25, 2023, 5:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kent County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 35 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 1:53 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:11 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 25, 2:11 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 211 PM EDT Sun Jun 25 2023 LATEST UPDATE... Short Term/Long Term/Aviation/Marine .SHORT TERM...(This evening through Tuesday) Issued at 211 PM EDT Sun Jun 25 2023 Much more impressive and widespread 0-3km MLCAPE now expected to overspread southern Lower Michigan over the next couple hours. With that comes a somewhat broader area of tornado concern than previously stated. That said, winds are by far the greatest concern with this event. Please reference the latest SPC SWODY1 and MCD #1254 for additional details. Precipitation will exit to the east on Tuesday as the upper low becomes an open trough and kicks out of the western Great Lakes. .LONG TERM...(Tuesday night through Sunday) Issued at 211 PM EDT Sun Jun 25 2023 Dry weather once again expected Tuesday night into late Thursday before rain chances return Friday through the weekend. Best shot for widespread rain shaping up to be late Friday through late Saturday when the next upper trough moves through the Great Lakes region. Overall temperatures in the Wednesday through Sunday period should be close to normal for late June/early July with highs in the lower 80s. Temperatures moderate mid week to the lower 80s which is close to normal for late June/early July. Overnight lows should be somewhat comfortable in the upper 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 211 PM EDT Sun Jun 25 2023 Expect scattered thunderstorms merging into a line of storms that will move east across southwest Lower Michigan. Wind gusts of greater than 40 knots will be common with thunderstorms, with greater than 50 knots possible. Showers with a few thunderstorms will remain possible even after 00Z but details are uncertain and of less importance than what is expected before then. IFR ceiling restrictions will become commonplace towards 12Z Monday. && .MARINE... Issued at 211 PM EDT Sun Jun 25 2023 Increasing northwest winds Monday afternoon/evening will result in Small Craft Advisory conditions materializing between 8 PM and midnight Monday night. SCA conditions will persist through Tuesday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SHORT TERM...TJT LONG TERM...Maczko AVIATION...TJT MARINE...TJT
Hazardous weather outlook, Jun 25, 6:44 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 644 AM EDT Sun Jun 25 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-261045- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 644 AM EDT Sun Jun 25 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms are likely this afternoon. Damaging wind gusts and large hail are the primary concerns, mainly in the 1pm to 8pm time frame. An isolated tornado cannot be ruled out either. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are possible Monday, but no severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. LMZ844>849-261045- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 644 AM EDT Sun Jun 25 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible over the lake today, mainly early this afternoon. Damaging wind gusts and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds and waves will be hazardous to small craft Monday and Tuesday. Waves will reach 3 to 5 feet Monday and grow toward 6 to 10 feet by Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening.
In the hours before
Local storm report, Jun 25, 3:23 PM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
323 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Tstm Wnd Gst 2 NNW Saugatuck 42.68N 86.22W
06/25/2023 M40 MPH LMZ845 MI C-Man Station
Marine TStorm Gust. 40 MPH gust reported at
Saugatuck Pier.
&&
ThomasLocal storm report, Jun 25, 3:35 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
335 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM Tstm Wnd Gst 2 NNW Saugatuck 42.68N 86.22W
06/25/2023 E54 MPH LMZ845 MI C-Man Station
Marine TStorm Gust. 54 MPH Gust reported at
Saugatuck Peir.
&&
ThomasLocal storm report, Jun 25, 3:37 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
337 PM EDT Sun Jun 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Hail 2 SSE Allendale 42.96N 85.94W
06/25/2023 E0.25 inch Ottawa MI Trained Spotter
Spotter reports pea sized hail in Allendale.
Lasted around one minute.
&&
ThomasThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:10 PM EDT | Special Marine Warning | GRR | 76 min | |
| Jun 25, 4:10 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton, Kalamazoo | 51 min |
| Jun 25, 4:36 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Newaygo, Osceola | 54 min |
| Jun 25, 4:49 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason | 41 min |
| Jun 25, 4:53 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Clinton, Eaton, Ionia | 46 min |
| Jun 25, 5:03 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 57 min |
| Jun 25, 5:08 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 54 min |
| Jun 25, 5:32 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella, Montcalm | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.